Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Goodland, KS

April 6, 2001Rawlins County, Thomas County, Kansas; Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Apr 6, 2001, 6:25 PM CDT for Rawlins County, Thomas County, Kansas; Hitchcock County, Nebraska. It was in force for 65 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 6:25 PM CDT (23:25 UTC)
Expired
Apr 6, 2001, 7:30 PM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Rawlins County, KS, Thomas County, KS, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 6:25 PM CDTHail 1Stratton, NE
Apr 6, 6:25 PM CDTThunderstorm Wind 52 EStratton, NE
Apr 6, 6:27 PM CDTHail 1.5Atwood, KS
Apr 6, 6:35 PM CDTHail 1Swanson Lake, NE
Apr 6, 6:43 PM CDTHail 0.88Colby, KSHail drifted along Interstate 70.
Apr 6, 6:43 PM CDTThunderstorm Wind 70 EColby, KSWind damage in Colby as many fences were blown down and some shattered glass. Also, tree and roof damage reported in residential area.
Apr 6, 6:45 PM CDTHail 1Atwood, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 4:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 062326
SVRGLD
KSC153-193-NEC087-070030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA
  THOMAS COUNTY IN NORTHWEST KANSAS
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 730 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTH OF STRATTON NE TO
  15 MILES SOUTH OF BREWSTER...OR FROM 12 MILES WEST OF TRENTON TO 23
  MILES SOUTHEAST OF GOODLAND...MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BEARDSLEY AT 630 PM CDT
  LEVANT...MINGO AT 640 PM CDT
  COLBY AT 645 PM CDT
  BLAKEMAN...HALFORD AT 650 PM CDT
  GEM AT 655 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...TRENTON...REXFORD...
LUDELL...HERNDON...CULBERTSON AND ATWOOD.

STORMS ALONG THIS LINE HAVE PRODUCED HAIL UP TO 1 1/2 INCHES IN 
DIAMETER AND WIND GUSTS TO 60 MPH.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A TORNmADO WATCH IS ALSO IN EFFECT UNTIL 9 PM CDT. REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

$$

LAT...LON 4035 10134 3912 10140 3913 10072 4035 10077

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:33 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 6, 3:33 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED TO DOWNGRADE WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT FRI APR 6 2001

FORECAST CHALLENGES ARE EXTENT OF WINDS TONIGHT AND TEMPS THROUGH
THE PERIOD.

REMNANTS OF UPPER LOW CENTER MOVE ACROSS THE AREA THIS EVENING
IGNITING SEVERE WEATHER JUST EAST OF OUR FORECAST AREA. AS THE
SURFACE AND UPPER AIR LOW PRESSURE AREAS MOVE NORTHEAST INTO THE
NORTHERN HIGH PLAINS TONIGHT WINDS WILL TURN TO THE WEST AND INCREASE
TOWARD WINDY CATEGORY. SOME QUESTIONS ARISE TO STRENGTH OF WINDS AND
WHETHER TO DOWNGRADE WARNING...THESE WILL BE ANSWERED BELOW. FOR
SATURDAY SOME WEAK MID LEVEL RIDGING TAKES PLACE WITH SOUTHWEST/WEST
WINDS. LEE TROUGH DEVELOPS LATE SATURDAY NIGHT...MOVING INTO THE
CENTRAL CWA SUNDAY.

TON...MAIN ACTIVITY ALREADY EAST OF THE AREA BUT WILL NOT RULE
OUT MORE WIDELY SCATTERED ACTIVITY. WILL GO 30 POPS ACROSS THE
BOARD. AS FAR AS WINDS...COMPARISON OF 12Z AND 00Z MODELS HAVE
SIMILAR SOLUTIONS REGARDING STRENGTH OF DEVELOPING SURFACE LOW.
CONSENSUS IS THE STRENGTH IS THE SAME POSSIBLY A LITTLE WEAKER. FWC
AND MAV WINDS HAVE COME DOWN WITH ADVISORY CRITERIA. WITH THE
DYNAMICS...DOWNWARD FORCING AND PRESSURE GRADIENT WILL OPT TO
DOWNGRADE WARNING TO WIND ADVISORY. FOR TEMPS...WILL GO 35 TO 40
WEST AND 45 TO 50 EAST.

SAT/SAT NIGHT...SUBSIDENCE SETS IN BEHIND THE DEPARTING LOW. IT WILL
BE WINDY TO START THE DAY BUT AS SYSTEM LEAVES THE AREA GRADIENT AND
WINDS WILL SLOWLY DECREASE. BY EVENING...LIGHT SOUTHWEST WINDS. FOR
TEMPS...WILL GO WITH HIGHS AROUND 70 OR 70 TO 75 PER 850 MODIFIED
TEMPS AND GUIDANCE INDICES.

SUN/SUN NIGHT...LITTLE IN THE WAY OF CLOUD COVER. LEE TROUGH DEVELOPS
OVER THE WEST. TEMPS RANGING FROM 35 OVER THE WEST TO NEAR 40 EAST
FOR MINS WITH HIGHS AGAIN 70 TO 75 PER 850 MODIFIED 850 TEMPS AND
GUIDANCE.

IN THE EXTENDED (MON-FRI)...UPPER LOW CENTER MEANDERS AROUND THE
GREAT BASIN AREA THROUGH TUESDAY/WEDNESDAY TIME FRAME BEFORE
EJECTING THROUGH THE AREA AND INTO THE CENTRAL US THURSDAY. ZONAL
FLOW SETS UP BEHIND THE SYSTEM FOR FRIDAY. AS FOR ANY SENSIBLE
WEATHER...WILL KEEP IT DRY UNTIL WEDNESDAY WHEN UPPER LOW MOVES
ACROSS THE AREA. INSTABILITY PARAMETERS AT THIS POINT FAVOR THE
NORTHERN HALF OF THE AREA FOR THUNDERSTORMS WITH THE SOUTHERN HALF
DRY. OTHERWISE...WILL KEEP IT DRY.

.GLD...WIND ADVISORY TONIGHT FOR ALL OF EASTERN COLORADO AND AREAS
TO THE WEST OF HIGHWAY 25 FOR NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA..

THEDE

In the hours before

Local storm report, Apr 6, 2:20 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

120 PM    6 N HILL CITY             KS   1 INCH HAIL
04/06/01   GRAHAM
Local storm report, Apr 6, 3:02 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
:
102 PM    15 S NORTON               KS   1.75 INCH HAIL
04/06/01   NORTON
Local storm report, Apr 6, 3:09 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    QUINTER                   KS   1.75 INCH HAIL
04/06/01   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1215 PM    13 SSW MORLAND            KS   1 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

1225 PM    HILL CITY                 KS   1.75 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

1240 PM    3 S EDMOND                KS   .88 INCH HAIL
04/06/01   NORTON                         REPORTED BY PUBLIC.

1250 PM    12 N BOGUE                KS   .88 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

102 PM     15 S NORTON               KS   1.75 INCH HAIL
04/06/01   NORTON

110 PM     8 N HILL CITY             KS   2 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

120 PM     6 N HILL CITY             KS   1 INCH HAIL?
04/06/01   GRAHAM
Special weather statement, Apr 6, 4:03 PM CDT, 2 hours 22 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI APR 6 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
THE FOLLOWING COUNTIES OF NORTHWEST KANSAS...

CHEYENNE...SHERMAN...WALLACE...GREELEY...WICHITA...LOGAN...GOVE...
THOMAS...SHERIDAN...GRAHAM...RAWLINS...DECATUR.. AND NORTON COUNTIES.

THIS TORNADO WATCH IS VALID UNTIL 8 PM MDT (9 PM CDT).

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO FORM
FROM SEVERE THUNDERSTORMS.

BE ALERT FOR RAPID WEATHER CHANGES AND BE PREPARE TO TAKE ACTION IF
A TORNADO IS SIGHTED.

LAMMERS
Local storm report, Apr 6, 6:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    BURLINGTON ARPT           CO    MPH TSTM GUST
04/06/01   KIT CARSON                     ASOS G50 KTS

0426 PM    10 NE TRIBUNE             KS   1.75 INCH HAIL
04/06/01   GREELEY

0431 PM    14 N ARAPAHOE             CO   67 MPH TSTM GUST
04/06/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0440 PM    1 S TRIBUNE               KS   .88 INCH HAIL
04/06/01   GREELEY                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0442 PM    5 W PAGE CITY             KS   70 MPH TSTM GUST/GOLFBALL HAIL
04/06/01   LOGAN

0445 PM    6 W WINONA                KS   1 INCH HAIL
04/06/01   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0447 PM    TRIBUNE                   KS   .75 INCH HAIL
04/06/01   GREELEY

0448 PM    5 S TRIBUNE               KS   .75 INCH HAIL
04/06/01   GREELEY    x                    REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 6, 6:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    BURLINGTON ARPT           CO    MPH TSTM GUST
04/06/01   KIT CARSON                     ASOS G50 KTS

0426 PM    10 NE TRIBUNE             KS   1.75 INCH HAIL
04/06/01   GREELEY

0431 PM    14 N ARAPAHOE             CO   67 MPH TSTM GUST
04/06/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0440 PM    1 S TRIBUNE               KS   .88 INCH HAIL
04/06/01   GREELEY                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0442 PM    5 W PAGE CITY             KS   70 MPH TSTM GUST
04/06/01   LOGAN

0445 PM    6 W WINONA                KS   1 INCH HAIL
04/06/01   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0447 PM    TRIBUNE                   KS   .75 INCH HAIL
04/06/01   GREELEY

0448 PM    5 S TRIBUNE               KS   .75 INCH HAIL
04/06/01   GREELEY                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 12:50 PM CDTSevere Thunderstorm WarningGLDGove25 min
Apr 6, 1:07 PM CDTTornado WarningGLDGove, Graham, Sheridan38 min
Apr 6, 1:26 PM CDTSevere Thunderstorm WarningGLDNorton49 min
Apr 6, 1:39 PM CDTTornado WarningGLDNorton36 min
Apr 6, 1:44 PM CDTTornado WarningGLDGraham46 min
Apr 6, 2:14 PM CDTSevere Thunderstorm WarningGLDNorton46 min
Apr 6, 4:44 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita61 min
Apr 6, 5:21 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace54 min
Apr 6, 5:24 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman66 min
Apr 6, 5:35 PM CDTSevere Thunderstorm WarningGLDThomas55 min
Apr 6, 5:40 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita50 min
Apr 6, 5:45 PM CDTTornado WarningGLDThomas45 min
Apr 6, 6:13 PM CDTSevere Thunderstorm WarningGLDLogan62 min
Apr 6, 6:29 PM CDTSevere Thunderstorm WarningGLDWichita31 min
Apr 6, 6:39 PM CDTTornado WarningGLDThomas51 min
Apr 6, 6:49 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan56 min
Apr 6, 6:49 PM CDTSevere Thunderstorm WarningGLDDecatur56 min
Apr 6, 6:56 PM CDTFlash Flood WarningGLDLogan, Thomas2 hr
Apr 6, 6:02 PM CDTSevere Thunderstorm WarningGLDHitchcock58 min
Apr 6, 6:16 PM CDTSevere Thunderstorm WarningGLDDundy44 min
Apr 6, 6:55 PM CDTSevere Thunderstorm WarningGLDRed Willow65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.